(HealthDay News) – Synthetic cannabinoids, sold under labels such as “synthetic marijuana,” “herbal incense,” “potpourri,” and “spice” have been tied to hospitalizations for unexplained acute kidney injury (AKI) in the United States, according to research published in the Feb. 15 issue of the U.S. Centers for Disease Control and Prevention’s Morbidity & Mortality Weekly Report.
After three patients were hospitalized for unexplained AKI after recent synthetic cannabinoid use in Wyoming in March 2012, Tracy D. Murphy, MD, from the Wyoming Department of Health in Cheyenne, and colleagues identified and described sixteen similar cases in six states.
The researchers could not identify a single synthetic cannabinoid brand or compound associated with all sixteen cases, after reviewing medical records, performing follow-up interviews, and performing laboratory analyses of product samples and clinical specimens. Toxicologic analysis of product samples and clinical specimens identified a new synthetic cannabinoid, (1-(5-fluoropentyl)-1H-indol-3-yl)(2,2,3,3-tetramethylcyclopropyl) methanone, also known as XLR-11, in four of five product samples and four of six clinical specimens.
“Public health practitioners, poison center staff members, and clinicians should be aware of the potential for renal or other unusual toxicities in users of synthetic cannabinoid products and should ask about synthetic cannabinoid use in cases of unexplained AKI,” Murphy and colleagues conclude.